Vol. 79, No. 2, 1978

Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Universal derivations and universal ring constructions

George M. Bergman and Warren Dicks

Vol. 79 (1978), No. 2, 293–337

If a K-ring S is constructed from a K-ring R by adjoining certain new generators and relations, then the S-bimodule ΩK(S) with a universal K-derivation d : S ΩK(S) can be constructed from the corresponding R-bimodule ΩK(R) by extending scalars to S, and adjoining formal derivatives of the new generators and relations. By studying this bimodule it is shown that a large number of natural universal constructions preserve the class of right hereditary K-rings (K semisimple Artinian), including the constructions of universal localization (which had resisted earlier techniques) and certain direct limits of known constructions. The same technique gives information on Euler characteristics of modules (Lewin-Schreier formulas). To study universal localizations of a ring R which may not contain a semisimple Artin ring K, a different technique is used.

Mathematical Subject Classification
Primary: 16A72, 16A72
Received: 12 January 1977
Published: 1 December 1978
George M. Bergman
Department of Mathematics
University of California Berkeley
Berkeley CA 94720-3840
United States
Warren Dicks